- Massive carbamazepine overdose (>> 50mg/kg) is associated with cardiotoxicity due to fast sodium channel blockade.
- This may be detectable on the ECG as subtle QRS widening or 1st degree AV block.
- The ECG changes are not usually as dramatic as those seen in the context of TCA overdose.
- This first ECG was taken several hours after massive carbamazepine overdose (150-200 mg/kg), by which time the patient was beginning to manifest clinical signs of cardiotoxicity (hypotension requiring noradrenaline).
- Carbamazepine level around that time was 33 mg/L.
- There is subtle ECG evidence of fast sodium channel blockade: Note the QRS widening (135 ms), 1st degree heart block (PR 240ms) and small secondary R wave in aVR.
- This second ECG was taken several hours after intubation and treatment with hyperventilation (to pH 7.50) and haemofiltration.
- Carbamazepine level is now down to 17 mg/L and haemodynamic instability has resolved.
- Note the QRS duration and PR interval have now normalised, while the secondary R wave in aVR has reduced in amplitude.
- This ECG demonstrates more obvious cardiotoxicity following a massive carbamazepine overdose.
- QRS complexes are broad and there is a large R’ wave in aVR.
- ECG BASICS – Waves, Intervals, Segments and Clinical Interpretation
- ECG CLINICAL CASES – Your favourite ECG’s placed in clinical context with a challenging Q&A approach
- ECG and Cardiology Eponymous Syndromes – Cheats guide to eponymous emancipation
- ECG Reference Sites on the WEB – the best of the rest
- Murray L, Daly F, Little M, Cadogan M. Toxicology Handbook (second edition). Elsevier, 2011.